Ohio, 2002

Hail in Ohio, April 17, 2002

April 17, 2002 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 17, 2:17 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 17, 2:17 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 PM EST WED APR 17 2002

17Z SFC ANALYSIS SHOWS COLD FRONT EXTENDING FROM N LK MI...ACROSS SE
WI AND NW IL THEN BACK ACROSS NORTHERN MO. WV LOOP SHOWS SHORT WAVE
MOVING INTO TN VALLEY AND SETTING OFF SHRA/TSRA AHEAD OF IT. FRONT
STILL EXPECTED TO REACH CWA THIS AFTERNOON AS 15Z RUC HAS IT
ACROSS SW LWR MI AND NW IN BY 20Z. WILL STILL HAVE GOOD INSTABILITY
AHEAD OF FRONT AS FCST SOUNDINGS SHOW CAPE GT 2000 AND LI -6. MAY
GET JUST ENOUGH SFC CONVERGENCE TO WORK WITH THIS INSTABILITY
TO TRIGGER SOME SCT SH/TSRA LATE THIS AFTERNOON/EARLY THIS EVENING.
WILL MONITOR TRENDS TOWARD ISSUANCE TIME BUT PLAN FOR NOW IS TO
INCLUDE A SMALL CHANCE POP FOR EARLY FIRST PERIOD. FRONT THEN TO
LIFT NORTH OVERNIGHT AS DEVELOPING LOW MOVES INTO EASTERN SD. STRONG
LLJ OVER CENTRAL PLAINS SHOULD SERVE AS FOCUS FOR CONVECTION TO OUR
WEST TONIGHT. WITH WARM FRONT RIGHT ALONG OR JUST NORTH OF OUR
NORTHERN CWA AND E/W ORIENTATION OF THICKNESSES SHOULD KEEP ANY MCS
TYPE ACTIVITY NORTH OF OUR AREA. EXPECT THU TO BE SIMILAR TO TODAY
WITH BREEZY...WARM AND UNSTABLE BUT NO REAL TRIGGER FOR ANY
CONVECTION. ONLY POSSIBLE PLAYER WOULD BE ANY OUTFLOW BOUNDARIES
FROM PREVIOUS NIGHT MCS ACTIVITY DRIFTING SOUTH INTO THE NORTHERN
CWA. GIVEN CURRENT 40 POP WILL CONTINUE MENTION BUT LOWER TO 30.
COLD FRONT THEN ARRIVE THU NIGHT AND WILL BE ACCOMPANIED BY STRONG
UNIDIRECTIONAL FLOW CREATING POTENTIAL DAMAGING WINDS IN SQUALL
LINE. MODELS DIFFER ON PASSAGE OF COLD FRONT FRI AS ETA TAKES FRONT
THRU AND DOWN TO OH VALLEY BY 18Z FRI WHILE AVN STALLS FRONT
BRIEFLY OVER SE CWA AND BRINGS SFC WAVE ALONG FRONT FRI BEFORE
PUSHING SOUTH BY 12Z SAT. FOR NOW WILL CONTINUE WITH GOING FCST AND
KEEP CHANCE POPS IN FOR FRI AND DRY FCST BY SAT. NO BIG DIFFERENCES
IN GUIDANCE TEMPS AND GENERALLY FOLLOWED MAV TREND.

5H VORT/TROF SWINGS THRU THE LAKES SUN NGT AS SFC LO MOVS FROM LWR
MS INTO TN VLY WITH SCT SHRA. SHRA DEPART MON MRNG AS HI PRES BUILDS
IN MON AFTN THRU TUE. ON WED MRF BRINGS STRONG S/W AND SFC LO THRU
THE LAKES. WED SYS LOOKS OVERDONE BUT STILL WORTH A MENTION OF PSBL
SHRA. ECMWF QUITE A BIT WARMER THAN MRF IN OUTER PERIODS AND MRF MAY
BE OVERDOING MID-WEEK COLD AIR PLUNGE SO WILL TEMPER MRF MOS TEMPS
UPWARD.

.IWX...NONE.

JAL/12

In the hours before

Special weather statement, Apr 17, 3:36 PM EST, 1 hour 54 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-172330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EST WED APR 17 2002

A COLD FRONT APPROACHING THE AREA THIS EVENING MAY SPARK A FEW
THUNDERSTORMS IN THE UNSEASONABLY WARM MOIST AIR. SEVERE STORMS ARE
NOT EXPECTED...AND ANY THUNDERSTORM ACTIVITY THAT DOES DEVELOP
SHOULD DIMINISH LATER THIS EVENING.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE THURSDAY
AFTERNOON. THE STORMS THURSDAY AFTERNOON MAY BE STRONG AND SPOTTER
ACTIVATION MAY BE REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Special weather statement, Apr 17, 3:36 PM EST, 1 hour 54 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-172330-

HAZARDOUS WEATHER OUTLOOK...CORR TO WEB ADDRESS
NATIONAL WEATHER SERVICE NORTHERN INDIANA
336 PM EST WED APR 17 2002

A COLD FRONT APPROACHING THE AREA THIS EVENING MAY SPARK A FEW
THUNDERSTORMS IN THE UNSEASONABLY WARM MOIST AIR. SEVERE STORMS ARE
NOT EXPECTED...AND ANY THUNDERSTORM ACTIVITY THAT DOES DEVELOP
SHOULD DIMINISH LATER THIS EVENING.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE THURSDAY
AFTERNOON. THE STORMS THURSDAY AFTERNOON MAY BE STRONG AND SPOTTER
ACTIVATION MAY BE REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 140 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
April 17, 5:30 PM EST to 6:30 PM EST
Where
Putnam County, Glandorf
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.033, -84.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290616.